Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 175, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Oct 22, 2009, 5:37 PM CDT for 4 counties in Missouri. It was in force for 6 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 22, 2009, 5:37 PM CDT (22:37 UTC)
- Expired
- Oct 23, 2009, 12:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Howell County, MO, Oregon County, MO, Shannon County, MO, Texas County, MO
The radar
The Springfield radar (KSGF), 181 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 22, 8:25 PM CDT | FLASH FLOOD | West Plains, MO | WEST PLAINS POLICE DEPARTMENT AND HOWELL COUNTY SHERIFFS OFFICE INDICATE NEARLY ALL LOW WATER CROSSINGS ARE FLOODED IN AND AROUND WEST PLAINS. LOW WATER CROSSINGS ARE ALSO STARTING TO FLOOD THROUGHOUT THE COUNTY. |
| Oct 22, 8:50 PM CDT | FLASH FLOOD | Mountain View, MO | THREE INCHES OF RAIN SINCE 7 AM. STILL RAINING HARD. SEVERAL STREETS IN MOUNTAIN VIEW CLOSED DUE TO FLASH FLOODING. |
| Oct 22, 9:00 PM CDT | FLASH FLOOD | 2 E Lanton, MO | RTE 142E CLOSED DUE TO FLOODING FOR 1.1 MILES NEAR HWY 17S |
| Oct 22, 9:00 PM CDT | FLASH FLOOD | 2 Ene Mountain View, MO | RTE 17 CLOSED DUE TO FLOODING AT HWY 60 WEST FOR .21 MILES EAST |
| Oct 22, 9:00 PM CDT | FLASH FLOOD | 2 W Moody, MO | ROUTE E CLOSED DUE TO FLOODING |
| Oct 22, 9:00 PM CDT | FLASH FLOOD | Sse Mountain View, MO | ROUTE W SOUTH CLOSED DUE TO FLOODING FOR .09 MILES AFTER HWY 17 SOUTH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 168 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 222237
FFWSGF
MOC091-149-203-215-230500-
/O.NEW.KSGF.FF.W.0175.091022T2237Z-091023T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT THU OCT 22 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...
SOUTHEASTERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...
* UNTIL MIDNIGHT CDT FRIDAY.
* AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT MODERATE TO OCCASIONALLY HEAVY RAINFALL CONTINUED ACROSS
THE WARNED AREA. RADAR ESTIMATES THAT AN INCH TO AN INCH AND A
HALF OF RAIN HAS FALLEN ACROSS THE AREA OVER THE LAST 12 HOURS.
AN ADDITIONAL INCH OF RAINFALL WILL BE POSSIBLE THROUGH MID
EVENING...WHICH WILL LIKELY RESULT IN FLASH FLOODING.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3709 9103 3708 9122 3683 9122 3682 9111
3649 9114 3649 9213 3670 9213 3687 9209
3744 9209 3742 9118 3732 9118 3726 9116
3725 9112 3721 9113 3714 9102
$$
SCHAUMANN2 follow-up statements
000
WGUS73 KSGF 230144
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
844 PM CDT THU OCT 22 2009
MOC091-149-203-215-230500-
/O.CON.KSGF.FF.W.0175.000000T0000Z-091023T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-TEXAS MO-HOWELL MO-OREGON MO-
844 PM CDT THU OCT 22 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
HOWELL...OREGON...SHANNON AND SOUTHEASTERN TEXAS COUNTIES...
AT 844 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE WARNED
AREA. RADAR ESTIMATES THAT ONE TO THREE INCHES OF RAIN HAS FALLEN
ACROSS THE WARNED AREA OVER THE LAST 12 HOURS. SOME LOCATIONS ACROSS
THE SOUTHERN HALF OF HOWELL COUNTY HAVE LIKELY RECEIVED OVER THREE
INCHES OF RAINFALL. ADDITIONAL RAINFALL AMOUNTS UP TO A HALF INCH
WILL BE POSSIBLE THIS EVENING...WHICH WILL CONTINUE THE THREAT FOR
FLASH FLOODING.
RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THE WEST PLAINS POLICE DEPARTMENT AND HOWELL COUNTY SHERIFFS OFFICE
INDICATE THAT NEARLY ALL LOW WATER CROSSINGS IN AND AROUND WEST
PLAINS ARE FLOODED. OTHER LOW WATER CROSSINGS ARE ALSO BEGINNING TO
FLOOD THROUGHOUT HOWELL COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 3709 9103 3708 9122 3683 9122 3682 9111
3649 9114 3649 9213 3670 9213 3687 9209
3744 9209 3742 9118 3732 9118 3726 9116
3725 9112 3721 9113 3714 9102
$$
SCHAUMANN000
WGUS73 KSGF 230455
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 PM CDT THU OCT 22 2009
MOC091-149-203-215-230504-
/O.EXP.KSGF.FF.W.0175.000000T0000Z-091023T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-TEXAS MO-HOWELL MO-OREGON MO-
1155 PM CDT THU OCT 22 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT CDT FOR HOWELL...
OREGON...SHANNON AND SOUTHEASTERN TEXAS COUNTIES...
THE FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING
FOR SMALL STREAMS UNTIL 1000 AM CDT FRIDAY.
LAT...LON 3709 9103 3708 9122 3683 9122 3682 9111
3649 9114 3649 9213 3670 9213 3687 9209
3744 9209 3742 9118 3732 9118 3726 9116
3725 9112 3721 9113 3714 9102
$$
SCHAUMANNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 3:07 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Oct 22, 3:07 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 307 PM CDT THU OCT 22 2009 .DISCUSSION... MAIN FORECAST CHALLENGES IN THIS FORECAST PACKAGE WILL DEAL WITH RAIN EXITING TO THE EAST TONIGHT....THEN WITH PRECIPITATION LATE IN THE WEEKEND AND AGAIN DURING THE MIDDLE OF NEXT WEEK. CURRENTLY...AREA OF SURFACE LOW PRESSURE IS CENTERED OVER THE MIDDLE OF WESTERN HALF OF THE CWA. A COLD FRONT EXTENDS TO THE SOUTH OF THIS LOW AND IS CURRENTLY JUST WEST OF HIGHWAY 65. A SHIELD OF LIGHT TO OCCASIONAL MODERATE RAINFALL COVERS THE EASTERN CWA...GENERALLY EAST OF HIGHWAY 65 AHEAD OF THE SYSTEM. TO THE WEST A DRY SLOT IS BUILDING INTO THE AREA...LIMITING THE PRECIPITATION TO MORE OF A DRIZZLE AND OR SPRINKLES VARIETY. AN AREA OF MODERATE RAINFALL CURRENTLY EXTENDS FROM CENTRAL ARKANSAS INTO NORTHWESTERN ARKANSAS THIS AFTERNOON. AS THE LOW LIFTS TO THE NORTHEAST OVER THE NEXT SEVERAL HOURS...THIS MODERATE RAINFALL WILL LIKELY ROTATE INTO SOUTH CENTRAL MISSOURI. THE RAINFALL RATES WITH THIS ACTIVITY ARE NOT OVERLY IMPRESSIVE...AS THEY ARE GENERALLY A QUARTER TO HALF INCH PER HOUR. HOWEVER...IF THIS ACTIVITY TRAINS OVER THE SAME LOCATION FOR SEVERAL HOURS RAINFALL AMOUNTS WILL ACCUMULATE. WITH THE SATURATED GROUNDS...STILL CANNOT RULE OUT LOCALIZED FLOODING ACROSS FAR SOUTH CENTRAL MISSOURI THIS EVENING. THE OVERALL THREAT FOR FLOODING IS LOW...HOWEVER CANNOT BE COMPLETELY RULED OUT YET. BY MIDNIGHT THE RAINFALL SHOULD GENERALLY TAPER OFF...AS THE LOW SHIFTS OFF TO THE NORTHEAST AND THE MID LEVEL DRY SLOT PUNCHES INTO THE REGION. LOW CLOUDS AND PERIODS OF DRIZZLE WILL REMAIN OVER THE AREA INTO SATURDAY. A COOLER AIRMASS WILL FILTER INTO THE REGION TONIGHT BEHIND THE FRONT. WITH THE CLOUD COVER AND COOL AIRMASS...FRIDAY HIGHS WILL LIKELY REMAIN IN THE 40S ACROSS MUCH OF THE AREA...RESULTING IN A COOL AND DREARY DAY TOMORROW. TEMPERATURES WILL RECOVER SOME THIS WEEKEND AS AN UPPER LEVEL SHORTWAVE RIDGE BUILDS OVER THE AREA. AN UPPER LEVEL SHORTWAVE TROUGH WILL DIVE OUT OF THE NORTHERN PLAINS LATE THIS WEEKEND. AN ASSOCIATED COLD FRONT WILL PUSH INTO THE AREA LATE SUNDAY INTO SUNDAY NIGHT. MOISTURE WILL STILL BE SOMEWHAT LIMITED...SO INSTABILITY WILL LIKELY BE LIMITED AS WELL. THINK THERE WILL BE ENOUGH MOISTURE FOR A SOME SCATTERED SHOWERS ALONG THE FRONT...BUT HAVE LEFT THUNDER OUT AT THIS TIME DUE TO THE LACK OF INSTABILITY. A STRONGER STORM SYSTEM WILL AFFECT THE REGION DURING THE MIDDLE OF NEXT WEEK. MEDIUM MODELS CONTINUE TO DIFFER FROM EACH OTHER AND FROM RUN TO RUN WITH THIS SYSTEM. SO THE EXACT TIMING AND TRACK OF THIS SYSTEM IS STILL UNCLEAR. WHAT IS KNOWN IS THAT A COLD FRONT WILL PUSH THROUGH THE AREA...AND SHOULD BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS. WILL GET A BETTER HANDLE ON THIS SYSTEM WITH FUTURE MODEL RUNS. WISE && .AVIATION... FOR THE 18Z TAFS...THE LOW PRESSURE CENTER CURRENTLY MOVING ACROSS WEST CENTRAL MISSOURI WILL CONTINUE TO PULL MOISTURE INTO THE REGION THROUGH FRIDAY MORNING WITH WRAP AROUND DRIZZLE AND LOW CEILINGS. THIS WILL KEEP THE REGION CLOUDY WITH IFR CONDITIONS EXPECTED THOUGH EARLY FRIDAY MORNING GIVING WAY TO MVFR CONDITIONS. EXPECT AREAS OF DRIZZLE AND LOWER CEILINGS AND VISIBILITIES WHERE BANDS OF MID OR UPPER LEVEL ENERGY ROTATE AROUND THE UPPER LEVEL LOW. HATCH && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Oct 22, 12:56 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1256 PM CDT THU OCT 22 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1256 PM CDT THU OCT 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. LIGHT TO MODERATE RAIN SHOWERS WILL CONTINUE ACROSS SOUTH CENTRAL MISSOURI INTO THE EVENING HOURS. STORM TOTAL RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE ACROSS FAR SOUTH CENTRAL MISSOURI THROUGH THIS EVENING. WITH THE SATURATED GROUNDS LOCALIZED FLOODING OF LOW LYING AREAS ACROSS SOUTH CENTRAL MISSOURI MAY STILL BE POSSIBLE. INSTABILITY WILL REMAIN WEAK WITH NO SEVERE WEATHER EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ANOTHER STORM SYSTEM WILL AFFECT THE REGION DURING THE MIDDLE OF NEXT WEEK...WHICH WILL BRING CHANCES FOR THUNDERSTORMS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WISE
In the hours before
Local storm report, Oct 22, 5:14 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 PM CDT THU OCT 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM FLASH FLOOD 6 N CLIMAX SPRINGS 38.19N 93.05W
10/22/2009 CAMDEN MO EMERGENCY MNGR
CABLE RIDGE ROAD NEAR RAINY CREEK FLOODED AND IMPASSIBLE.
&&
JSSThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 4:49 PM CDT | Flash Flood Warning | SGF | Benton, Camden, Hickory, Miller, Morgan | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.